Nebraska, 2010

Tornado and Flash Flood in Nebraska, June 22, 2010

June 22, 2010 · NWS LBF · 18 events in 7 counties and zones

Several boundaries existed across western and north central Nebraska on the evening of the 22nd. As thunderstorms redeveloped with peak heating the storms moved into a region of greater instability for severe thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$44,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Several boundaries existed across western and north central Nebraska on the evening of the 22nd. As thunderstorms redeveloped with peak heating the storms moved into a region of greater instability for severe thunderstorm development. The storms produced large hail and evolved into a line that produced numerous reports of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 22, 4:07 PM MST, 33 minutes earlier.

Area forecast discussion, Jun 22, 4:07 PM MST, 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
607 PM CDT TUE JUN 22 2010

.UPDATE...
GRIDS AND TEXT PRODUCTS UPDATED TO REFLECT TORNADO WATCH THAT
INCLUDES EASTERN PANHANDLE AND NORTHWEST THROUGH 05Z. SEMI
STATIONARY FRONT EXTENDS SOUTHWEST THROUGH THE NORTHWEST AND
SHOULD BECOME A FOCUS FOR THUNDERSTORMS AS BOUNDARY PUSHES EAST
THIS EVENING. NO OTHER CHANGES AT THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 306 PM CDT TUE JUN 22 2010/

DISCUSSION...
WE ARE WATCHING THE DISTURBANCE MOVING THROUGH WYOMING THIS
AFTERNOON...THE SUBTROPICAL PLUME MOVING NORTH OFF OF OLD
MEXICO...THE STRONG WARM AIR ADVECTION ACROSS KANSAS AND THE
MOISTURE POOL DEVELOPING ALONG A STATIONARY FRONT DRAPED ACROSS NW
NEB THROUGH NERN SD AS MECHANISMS FOR SEVERE WEATHER AND FLOODING.

THE WYOMING DISTURBANCE SHOULD BEGIN OPERATING ON UPSLOPE MOISTURE
IN THE NEB PANHANDLE BETWEEN 00Z AND 03Z ACCORDING TO TIMING
TOOLS. IT IS POSSIBLE THE AREA WEST OF KVTN COULD DESTABILIZE THIS
AFTN BUT LAPS DATA AND 18Z KLBF UA SOUNDING SUGGESTS A STRONG CAP
IS IN PLACE. ANOTHER AREA OF POTENTIAL STORM DEVELOPMENT IS ACROSS
SCNTL NEB WHERE A PLUME OF SUBTROPICAL IS CURRENTLY MOVING ACROSS.
THE VERY STRONG WARM AIR ADVECTION ACROSS KS WILL LIKELY CAUSE
THE CAP TO BREAK BETWEEN 21Z AND 00Z.

OVERNIGHT THE WYOMING SHORT WAVE WILL SWEEP THE FCST AREA AND SEND
A COLD FRONT SOUTH INTO KS. IF NOT FOR THE SUBTROPICAL
PLUME...SWRN NEB MIGHT STAY CAPPED. WE ARE EXPECTING A FAIRLY
WIDESPREAD AREA OF TSTMS ACROSS THE NORTH WITH ACTIVITY BECOMING
MORE SCATTERED SOUTHWARD.

NONE OF THE MODELS ARE IN AGREEMENT ON THE LOCATION OF THE HEAVY
RAINFALL STRIPE. THE NAM LOOKED THE BEST CENTERING ACROSS NRN NEB SO
THOSE POPS AND QPF WERE THE BASIS FOR THE FCST TONIGHT. FLOODING
HAS DEVELOPED ACROSS SWRN NEB DURING THE LAST 2 NIGHTS OF RAIN. A
FLASH FLOOD WATCH IS IN PLACE FOR SCATTERED HEAVY TSTMS TONIGHT.
FLOOD GUIDANCE IS VERY LOW IN THAT AREA.

WEDNESDAY THROUGH FRIDAY...A FLAT TOPPED UPPER LEVEL RIDGE IS
EXPECTED TO BUILD FAR ENOUGH NORTH TO SHELTER THE FCST AREA FROM
RAIN. ANOTHER LONG WAVE TROF WILL BUILD INTO THE WRN U.S. BUT THIS
RIDGE IS EXPECTED TO BE FAR ENOUGH WEST TO STEER UPPER LEVEL
DISTURBANCES THROUGH THE NRN PLAINS.

SATURDAY THROUGH TUESDAY...HPC SUGGESTED A CHANCE OF TSTMS
SATURDAY NIGHT AND THIS LINES RIGHT UP WITH THE 12Z ECMWF
OPERATIONAL. THE UPPER LEVEL RIDGE IS EXPECTED TO MIGRATE EAST
INTO THE SERN U.S. ALLOWING UPPER LEVEL ENERGY FROM THE WRN U.S.
LONG WAVE TROF TO ENTER THE CNTL PLAINS. ODDLY THE ECMWF BUILDS A
STRONG PACIFIC RIDGE INTO THE WRN U.S. MONDAY AND INTO THE CNTL
HIGH PLAINS TUESDAY. THIS IS A MAJOR PATTERN SHIFT WHICH WOULD
PRODUCE DRIER...WARMER AND LESS HUMID WEATHER. HPC SUPPORTED THIS
FCST SO THAT IS WHAT WAS USED.

AVIATION...
VFR CONDITIONS IN PLACE THIS AFTERNOON WITH THE ANTICIPATION OF
CONVECTION FORMING ACROSS A LARGE PORTION OF WESTERN AND NORTH
CENTRAL NEBRASKA. STRONG INSTABILITY IN PLACE WHICH WILL ALLOW MANY
OF THESE STORMS TO BECOME VERY STRONG WITH LARGE HAIL AND WINDS...A
DEFINITE HAZARD TO AIRCRAFT IN THE VCNTY OF THESE STORMS. FLIGHT
CONDITIONS NEAR THESE STORMS ARE EXPECTED TO FALL QUICKLY INTO THE
MVFR/IFR RANGE WITH THE ANTICIPATION OF HEAVY RAINFALL/STRONG WINDS
DROPPING THE VISIBILITY. ATTM THE MAJORITY OF THE MODEL DATA TAKE A
STRONG COMPLEX OF STORMS ACROSS NORTHERN NEBRASKA SO CONFIDENCE
HIGHER THESE CONDITION WILL BE MET AT KVTN DURING THE EVENING/EARLY
MORNING HOURS. THE BULK OF THE MOISTURE THAT HAS BEEN LAYING ACROSS
THE HIGH PLAINS SHOULD BE PUSHED OUT WITH THIS SYSTEM AND EXPECT VFR
CONDITIONS BACK IN PLACE BY SUNRISE AT KVTN/KLBF.

HYDROLOGY...
WATER PROBLEMS CONTINUE ACROSS WESTERN NEBRASKA TODAY...WITH LONG
TERM PROBLEMS ALONG THE PLATTE RIVER BASINS...AND SHORT TERM RUN OFF
PROBLEMS ACROSS THE SOUTHWEST FROM RECENT HEAVY RAINFALL. AREAL
FLOOD WARNING FOR STINKING WATER WHERE RUNOFF FROM UPSTREAM BASIN IS
INTERACTING WITH HIGHER FLOWS ALONG THE FRENCHMAN CREEK IN SOUTHERN
HAYES COUNTY. WATER HAS BEEN REPORTED OVER ROADWAYS AND ADDITIONAL
WATER MAY BE ARRIVING FROM UPSTREAM. THIS AREA HAS 1HR FFG OF NEAR
1/2 INCH TO AROUND AN INCH. WITH WATER VAPOR INDICATING A LINK TO
TROPICS EXPECT SOME OF THE STORMS COULD CONTAIN HEAVY...IF ONLY
BRIEF...RAINFALL...WITH STINKING WATER AND FRENCHMEN BASINS THE MOST
AT RISK. AS A RESULT HAVE ISSUED FFA FOR AREAS MAINLY NEAR AND SOUTH
OF HIGHWAY 23.
VERY HIGH RELEASES FROM THE WYOMING RESERVOIRS LOOK TO CONTINUE WELL
INTO THE FUTURE...LEAVING THE NORTH PLATTE RIVER FROM THE WYOMING
STATE LINE TO LAKE MCCONAUGHY AT ELEVATED OR FLOODING LEVELS. RUNOFF
DOWN THE SOUTH PLATTE WILL ALSO KEEP THIS RIVER NEAR OR ABOVE
BANKFULL FROM THE STATE LINE TO THE CONFLUENCE THROUGH THE NEXT FEW
DAYS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH WEDNESDAY
MORNING FOR NEZ058-059-069>071.

TORNADO WATCH UNTIL MIDNIGHT CDT /11 PM MDT/ TONIGHT FOR NEZ004-
005-022>025-035-036-056-057-094.

&&

SHORT TERM/EXTENDED...CDC
AVIATION...KECK
Hazardous weather outlook, Jun 22, 2:04 PM MST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
404 PM CDT TUE JUN 22 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-232115-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
404 PM CDT TUE JUN 22 2010 /304 PM MDT TUE JUN 22 2010/

...CORRECTED SPOTTER ACTIVATION WORDING BELOW...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORM DEVELOPMENT WILL BE LIKELY ACROSS MUCH OF WESTERN
AND NORTH CENTRAL NEBRASKA THIS EVENING AND INTO THE EARLY MORNING
HOURS. THE MOST LIKELY SCENARIO LOOKS TO HAVE A LARGE COMPLEX OF STORMS
MOVING OUT OF EASTERN WYOMING BY EARLY EVENING...AND MOVE ACROSS
THE SANDHILLS AND NORTH CENTRAL NEBRASKA THROUGH THE LATE EVENING
AND EARLY MORNING HOURS. HOWEVER ADDITIONAL STORM DEVELOPMENT WILL
BE POSSIBLE ACROSS THE SOUTHWEST AND CENTRAL NEBRASKA DURING THE
EARLY MORNING HOURS. OVERALL THE GREATEST THREAT LOOKS TO BE LARGE
HAIL AND DAMAGING WINDS GUSTS...HOWEVER ISOLATED TORNADOES CAN NOT
BE RULED OUT ACROSS WESTERN NEBRASKA THROUGH THE EVENING. WITH A
VERY MOIST ATMOSPHERE IN PLACE...HEAVY RAIN IS POSSIBLE OVER MUCH
OF THE AREA. WITH MANY AREAS ALREADY SATURATED...HEAVY RUN OFF
WILL CONTINUE TO PRESENT A THREAT OF FLOODING. AREAS OF THE
SOUTHWEST...ALONG AND SOUTH OF HIGHWAY 23...LOOK TO BE THE MOST
PRONE TO FLASH FLOODING DUE TO THE HEAVY RAINFALL THE PAST TWO
DAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AFTER A BRIEF PERIOD OF LITTLE OR NO PRECIPITATION...THERE IS A
SLIGHT CHANCE OF THUNDERSTORMS WITH ANOTHER FRONT COMING ACROSS
SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH TONIGHT. SEVERE WEATHER
REPORTS WOULD BE GREATLY APPRECIATED.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

13

In the hours before

Local storm report, Jun 22, 1:39 PM MST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
339 PM CDT TUE JUN 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 WNW NORTH PLATTE      41.14N 100.79W
06/22/2010  M1.05 INCH       LINCOLN            NE   MESONET

            STORM TOTAL RAINFALL REPORT FURNISHED BY A NEBRASKA
            RAINFALL ASSESSMENT AND INFORMATION NETWORK OBSERVER.

0700 AM     HEAVY RAIN       2 WNW NORTH PLATTE      41.14N 100.81W
06/22/2010  M1.05 INCH       LINCOLN            NE   MESONET

            STORM TOTAL RAINFALL REPORT FURNISHED BY A NEBRASKA
            RAINFALL ASSESSMENT AND INFORMATION NETWORK OBSERVER.

0700 AM     HEAVY RAIN       2 WNW NORTH PLATTE      41.14N 100.81W
06/22/2010  M1.00 INCH       LINCOLN            NE   MESONET

            STORM TOTAL RAINFALL REPORT FURNISHED BY A NEBRASKA
            RAINFALL ASSESSMENT AND INFORMATION NETWORK OBSERVER.

&&

SJC
Local storm report, Jun 22, 4:38 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
638 PM CDT TUE JUN 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             MERRIMAN                42.92N 101.70W
06/22/2010  M0.25 INCH       CHERRY             NE   TRAINED SPOTTER

            HEAVY RAIN WAS OCCURRING AT THE TIME OF THIS REPORT.

&&

SJC

The radar

The Rapid City radar (KUDX), 157 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

8 hail, 7 thunderstorm wind, 1 tornado, 1 flash flood, 1 funnel cloud. Local standard time, as filed.

Hail, Sheridan

When
June 22, 4:40 PM MST
Where
Sheridan County, 1.38 mi N of Rushville
Measured
1.75 in hail
Reported by
Public
Coordinates
42.740, -102.450

Hail, Sheridan

When
June 22, 4:43 PM MST
Where
Sheridan County, 2.14 mi ESE of Rushville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.710, -102.410

Hail, Sheridan

When
June 22, 4:46 PM MST
Where
Sheridan County, 1.23 mi SW of Rushville
Measured
1 in hail
Reported by
Public
Coordinates
42.710, -102.470

Hail, Sheridan

When
June 22, 5:01 PM MST
Where
Sheridan County, 2.57 mi SE of Clinton
Measured
1 in hail
Reported by
Public
Coordinates
42.740, -102.320

Tornado, Sheridan

When
June 22, 5:20 PM MST
Where
Sheridan County, 2.14 mi WSW of Rushville
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
42.710, -102.490

Brief tornado reported by county sheriff at Highway 20 and 360th Lane. No damage was reported as the tornado touched down over a rural area.

Thunderstorm Wind, Sheridan

When
June 22, 5:30 PM MST
Where
Sheridan County, 7.6 mi S of Gordon
Measured
60 kt (69 mph) estimated gust
Property damage
$24,000
Reported by
Broadcast Media
Coordinates
42.690, -102.200

Six power poles were downed with a total of 20 poles downed across northern Sheridan County.

Flash Flood, Sheridan

When
June 22, 5:32 PM MST
Where
Sheridan County, 0.69 mi N of Gordon to 1.12 mi ESE of Gordon
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.810, -102.200

Water was reported over roads in Gordon. In addition, Law enforcement personnel stopped people from driving into roads and areas with ponding of water.

Thunderstorm Wind, Cherry

When
June 22, 7:00 PM CST
Where
Cherry County, 2.05 mi SW of Kilgore
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.910, -101.000

Large elm trees were reported down.

Hail, Cherry

When
June 22, 7:30 PM CST
Where
Cherry County, 2.13 mi SSE of Kilgore
Measured
0.88 in hail
Reported by
Public
Coordinates
42.900, -100.960

Thunderstorm Wind, Cherry

When
June 22, 7:55 PM CST
Where
Cherry County, 4.91 mi SW of (Vtn)miller Fld Vale
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.810, -100.630

Public estimated wind speed. No damage was reported.

Hail, Custer

When
June 22, 8:00 PM CST
Where
Custer County, 4.65 mi SE of Mason City
Measured
1 in hail
Reported by
Public
Coordinates
41.180, -99.240

Hail, Hayes

When
June 22, 8:03 PM CST
Where
Hayes County, 0.53 mi W of Hamlet
Measured
2 in hail
Reported by
Public
Coordinates
40.380, -101.240

Hail, Hayes

When
June 22, 8:03 PM CST
Where
Hayes County, 10.55 mi NNW of Hamlet
Measured
2 in hail
Reported by
Public
Coordinates
40.520, -101.310

Thunderstorm Wind, Cherry

When
June 22, 8:03 PM CST
Where
Cherry County, Valentine
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
42.870, -100.550

Funnel Cloud, Hayes

When
June 22, 8:25 PM CST
Where
Hayes County, 5.44 mi NW of Hayes Center
Reported by
Public
Coordinates
40.570, -101.100

Funnel clouds were spotted by a farmer checking his property 6 miles northwest of Hayes Center.

Thunderstorm Wind, Brown

When
June 22, 8:50 PM CST
Where
Brown County, 10.7 mi NNE of (Anw)ainsworth Muni
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
42.720, -99.890

Public reported an estimated 70 to 80 mph wind gusts associated with gust front.

Thunderstorm Wind, Rock

When
June 22, 9:00 PM CST
Where
Rock County, 7.39 mi NW of Bassett
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.650, -99.630

Public reported winds estimated at 52 knots.

Thunderstorm Wind, Holt

When
June 22, 9:30 PM CST
Where
Holt County, 0.51 mi W of Atkinson
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
42.530, -98.980

Numerous large trees and power lines down in town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyThe tornado archive for Nebraska, 2010Warnings in Nebraska, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240000, 240001, 240002, 240003, 240029, 240031, 239997, 240040, 240004, 240042, 240005, 240006, 240007, 240045, 239999, 240047, 240048, 240037.